Alert archive / Wisconsin / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Green Bay, WI
NWS Green Bay, WI issued this red flag warning at Apr 14, 2023, 2:22 AM CDT for 4 counties in Wisconsin. It took effect at Apr 14, 2023, 11:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2023, 2:22 AM CDT (07:22 UTC)
- In effect from
- Apr 14, 2023, 11:00 AM CDT
- Expired
- Apr 14, 2023, 8:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Green Bay, WI
Counties Portage County, WI, Waupaca County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 106 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2869 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WWUS83 KGRB 140722 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 222 AM CDT Fri Apr 14 2023 ...Critical Fire Weather Conditions Again Today... .Unseasonably warm temperatures combined with winds gusting to around 25 mph and relative humidity falling to 18 to 25 percent will produce critical fire weather conditions across portions of central Wisconsin again today. Very dry fine fuels will promote quick ignitions and rapid spread of any fire that gets started, making it difficult to control. WIZ035>037-045-141700- /O.UPG.KGRB.FW.A.0003.230414T1600Z-230415T0100Z/ /O.NEW.KGRB.FW.W.0003.230414T1600Z-230415T0100Z/ Wood-Portage-Waupaca-Waushara- 222 AM CDT Fri Apr 14 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING FOR CRITICAL FIRE CONDITIONS FOR PORTIONS OF CENTRAL WISCONSIN... The National Weather Service in Green Bay has issued a Red Flag Warning for portions of central Wisconsin for low humidity and gusty winds, which is in effect from 11 AM this morning to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Wood, Portage, Waupaca and Waushara. * TIMING...From 11 AM this morning to 8 PM CDT this evening. * WINDS...South 10 to 20 mph with gusts up to around 25 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the upper 70s to middle 80s. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this red flag warning. && $$ Bersch
2 follow-up statements
933 WWUS83 KGRB 141638 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 1138 AM CDT Fri Apr 14 2023 ...Critical Fire Weather Conditions through This Evening... .Unseasonably warm temperatures combined with winds gusting to 20 to 25 mph and relative humidity falling to 17 to 22 percent will produce critical fire weather conditions across portions of central Wisconsin this afternoon. Very dry fine fuels will promote quick ignitions and rapid spread of any fires that get started, making them difficult to control. WIZ035>037-045-150100- /O.CON.KGRB.FW.W.0003.000000T0000Z-230415T0100Z/ Wood-Portage-Waupaca-Waushara- 1138 AM CDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL WISCONSIN... * AFFECTED AREA...Wood, Portage, Waupaca and Waushara. * TIMING...Until 8 PM CDT this evening. * WINDS...South 10 to 15 mph with gusts to 20 TO 25 mph. * RELATIVE HUMIDITY...As low as 15 TO 20 percent. * TEMPERATURES...80 TO 85. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this red flag warning. && $$ Kieckbusch
166 WWUS83 KGRB 142022 RFWGRB URGENT - FIRE WEATHER MESSAGE National Weather Service Green Bay WI 322 PM CDT Fri Apr 14 2023 ...Critical Fire Weather Conditions through This Evening... .Unseasonably warm temperatures combined with winds gusting to 20 to 25 mph and relative humidities of 15 to 20 percent will produce critical fire weather conditions across portions of central Wisconsin through early evening. Very dry fine fuels will promote quick ignitions and rapid spread of any fires that get started, making them difficult to control. WIZ035>037-045-150100- /O.CON.KGRB.FW.W.0003.000000T0000Z-230415T0100Z/ Wood-Portage-Waupaca-Waushara- 322 PM CDT Fri Apr 14 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR CENTRAL WISCONSIN... * AFFECTED AREA...Wood, Portage, Waupaca and Waushara. * TIMING...Until 8 PM CDT this evening. * WINDS...South 12 to 17 mph with gusts to 25 mph. * RELATIVE HUMIDITY...As low as 15 TO 20 percent. * TEMPERATURES...80 TO 85. * IMPACTS...Fires will start easily and spread quickly in these conditions, so outdoor burning should not be attempted. Visit the Wisconsin DNR website to view current burning restrictions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning is issued when critical fire weather conditions are either occurring now, or are imminent. A combination of strong winds, very low relative humidity, warm temperatures and exceptionally dry fuels will create dangerous wildland fire conditions. Persons are urged to be careful with any activities that could potentially lead to a wildland fire. Campfires, outdoor grills, smoking materials, chain saws, and all- terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. Please advise the appropriate officials or fire crews in the field of this red flag warning. && $$ Kieckbusch
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this red flag warning went out at Apr 13, 10:40 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Apr 13, 10:40 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1040 PM CDT Thu Apr 13 2023
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Friday
Issued at 236 PM CDT Thu Apr 13 2023
Continued unseasonably warm temperatures, and ongoing river
flooding and fire weather concerns will be the main forecast
issues.
Sunny skies, temperatures in the upper 70s to middle 80s and gusty
southwest winds were occurring across the forecast area.
Winds will drop off this evening, allowing temperatures to cool
into the lower 40s in the typical cool spots of north central WI.
Elsewhere, expect lows in the middle 40s to lower 50s.
On Friday, deep mixing through at least 800 mb will support
another warm and breezy day, with highs in the middle 70s to lower
80s. South winds will gust to 20 to 25 mph in most locations, with
a few gusts near 30 mph possible in the far western part of the
forecast area. See the Fire Weather discussion below for
information pertaining to headlines.
.LONG TERM...Friday Night Through Thursday
Issued at 236 PM CDT Thu Apr 13 2023
Main forecast focus to be on a shortwave trough that will become a
closed upper low over the Great Lakes and bring a period of
unsettled weather from Saturday through Monday. Due to the slow
movement of this system, an extended period of precipitation is
expected which could exasperate the minor flooding currently
occurring over the area. In addition, much cooler air will arrive
by Sunday through Tuesday with snow returning and possible
accumulations.
Friday night and Saturday...
Partly to mostly cloudy skies are expected Friday night as a cold
front enters far western WI by daybreak. Any precipitation
continues to be along and behind the front, so precipitation will
not be a factor yet. Another mild night on tap with min
temperatures in the upper 40s near Lake MI, lower to middle 50s
inland. The cold front slowly moves east into central WI on
Saturday which will allow for rain showers to work into at least
central WI by the afternoon. Eastern WI will have a chance pop in
the afternoon, but it now appears that the higher rain chances
will hold off until Saturday evening. The slower movement may
allow for more instability to build across northeast WI with
MUCAPES reach between 500 and 1K J/kg over parts of central WI.
Look for at least a chance of thunderstorms over most of the area
and while the threat of severe weather is very low, a few storms
may be able to produce small hail or some gusty winds. Max
temperatures on Saturday to be in the lower 60s lakeside, around
70 degrees north-central WI and middle to upper 70s elsewhere.
Saturday night and Sunday...
This cold front is forecast to only edge eastward into eastern WI
Saturday night as a trailing shortwave trough pushes east into the
Upper Midwest. As this occurs, low pressure will develop on the
cold front and move northeast along the front into eastern IA or
southwest WI by 12Z Sunday. While any thunderstorms will slowly
diminish during the night, rain showers are expected through the
night with additional precipitation of 0.25 to 0.50" range.
Besides the rain, colder air will begin to advect into north-
central WI with a little snow mixing in at times. Min temperatures
to range from the lower to middle 30s over far north-central WI,
to around 50 degrees over east-central WI (away from Lake MI).
Models are still struggling with the movement of this surface low
pressure, as well as the location where the shortwave trough
becomes a closed upper low. These factors are critical as to how
fast the colder air will be able to push into the region and begin
the process of changing the rain/mix into snow. The slower
movement of the system as a whole should keep precipitation a mix
over north-central WI on Sunday with rain elsewhere. Max
temperatures on Sunday to range from the lower to middle 40s
north-central, to the lower to middle 50s east-central WI.
Sunday night and Monday...
As the entire system tracks to our east Sunday night, a strong
push of CAA on gusty northwest winds takes over across northeast
WI. Precipitation will transition from rain/mix to all snow from
northwest to southeast through the night and there is an
increasing chance for some of this snow to accumulate, especially
where a deformation zone sets up. Problem is exactly where this
zone develops as models range from central to eastern WI. Stay
tuned for further updates! Lingering scattered snow showers are
expected into Monday as a cyclonic flow with embedded mid-level
shortwaves rotating around the closed upper low to persist. Max
temperatures on Monday to only reach the upper 30s to middle 40s.
Monday night and Tuesday...
Northeast WI should see the precipitation chances diminish Monday
night as the system heads into Quebec. Skies will gradually become
partly cloudy with temperatures below freezing over the entire
forecast area. By Tuesday, a surface ridge axis will slide across
WI with an upper ridge approaching later in the day. Under mostly
sunny skies, look for max temperatures to be in the middle to
upper 40s near Lake MI, lower to middle 50s north, middle to upper
50s south.
Tuesday night through Thursday...
Plenty of questions exist as to precipitation chances Wednesday
into Thursday. There is a push of WAA that could bring
precipitation back into northeast WI as early as Tuesday night.
Then, there is the potential movement of a cold front that may or
may not bring precipitation to the area on Thursday. For now, have
kept pops on the very low side during the period and wait for
better model agreement. Temperatures by the middle of next week
should climb to at or above normal.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1040 PM CDT Thu Apr 13 2023
VFR conditions will continue into Friday. There will
be high clouds at times. Low level wind shear is possible through
14z Friday west of a IMT to ISW line with south winds of 5 to 10
knots at the surface and southwest winds around 30 knots at 1000
feet.
An approaching weather system will bring a chance of showers and
thunderstorms to the area Saturday afternoon or evening, with a
good chance of rain and IFR conditions Saturday night and Sunday.
&&
.FIRE WEATHER...
Issued at 236 PM CDT Thu Apr 13 2023
Critical fire weather conditions are ongoing across central WI
and the western Fox Valley, so will let the Red Flag Warning
continue through expiration at 8 pm.
Another very warm, dry and breezy day is in store for Friday,
with critical fire weather conditions expected, especially in
central WI, where relative humidity will drop to 20 to 25 percent.
A Fire Weather Watch will be issued for Wood, Portage, Waupaca
and Waushara counties from 11 am to 8 pm Friday. A Special
Weather Statement will also be issued for all other snow-free
counties.
&&
.HYDROLOGY...
Issued at 236 PM CDT Thu Apr 13 2023
No major changes with the flooding risk/outlook as minor flooding
continues on many of the area rivers, along with some low-land
flooding. The great melt of 2023 is almost complete over northern
WI, with only 1 to 2 inches of snow water equivalent to go. Most
or all of the snowpack looks to be gone by the weekend, except in
some forested/sheltered areas. The flooding will continue for the
foreseeable future, especially over northern WI (especially the
Menominee River).
On the Wisconsin River, most locations should see a crest this
afternoon or on Friday, then slowly fall. On the Menominee, a
slow and steady rise in levels and flows are expected into the
weekend, peaking this weekend or early next week (especially at
McAllister). Minor to possibly low-end moderate flooding is
expected. On the Wolf River, there is still plenty of water to
push through the basin, so look for minor flooding to continue
into at least early next week. Other minor flooding is possible on
the other smaller rivers in central/northern WI.
Additional rain, snow (or melted snow) this weekend into early
next week could create new or continue ongoing flooding concerns.
&&
.CLIMATE...
Issued at 236 PM CDT Thu Apr 13 2023
Records have already been broken at Green Bay, Rhinelander and
Wausau today. We may approach records on Friday but it currently
looks like we will fall a few degrees short. Records highs for
the climate sites are:
Today: Green Bay...78 (1938) Rhinelander...77 (1931)
Wausau...77 (1938)
Friday: Green Bay...81 (2003) Rhinelander...83 (2003)
Wausau...84 (2003).
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
&&
SHORT TERM.....Kieckbusch
LONG TERM......Kallas
AVIATION.......RDM
FIRE WEATHER...Kieckbusch
HYDROLOGY......Kallas
CLIMATE........KieckbuschHazardous weather outlook, Apr 13, 2:32 PM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 232 PM CDT Thu Apr 13 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141945- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 232 PM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Critical fire weather conditions will continue across portions of central and east central Wisconsin through early evening. A Red Flag Warning is in effect. Runoff from snow melt will continue to cause high water levels, fast flows on rivers and streams, along with low-land flooding. .DAYS TWO THROUGH SEVEN...Friday through Thursday The combination of gusty south winds, low relative humidity, and warm temperatures will create critical fire weather conditions again on Friday, especially in central Wisconsin. A Fire Weather Watch will be issued for parts of central Wisconsin. River flooding from recent snow melt will continue. Some rivers will reach or have already exceeded minor flood stage, including the Wisconsin, Wolf, Menominee, Prairie and Embarrass where flooding is expected through this weekend or early next week. A few thunderstorms are possible Saturday afternoon and Saturday night as a low pressure system tracks through the western Great Lakes region. These storms are not expected to be severe. Additional precipitation Saturday into early next week will likely enhance ongoing flooding concerns for area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-141945- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 232 PM CDT Thu Apr 13 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Thursday A few thunderstorms are possible Saturday afternoon and Saturday night. These storms are not expected to be severe. Kieckbusch/Kallas
In the hours before
Special weather statement, Apr 13, 8:39 PM CDT, 5 hours 43 minutes before
Special Weather Statement National Weather Service Green Bay WI 839 PM CDT Thu Apr 13 2023 WIZ013-021-030-031-038>040-048>050-073-074-141015- Northern Marinette County-Northern Oconto County-Marathon-Shawano- Outagamie-Brown-Kewaunee-Winnebago-Calumet-Manitowoc- Southern Marinette County-Southern Oconto County- 839 PM CDT Thu Apr 13 2023 ...NEAR CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY... Very warm temperatures, relative humidities of 20 to 30 percent and south winds gusting to around 25 mph will result in near critical fire weather conditions across snow free areas Friday. Residents are urged to be careful with any activities that could potentially lead to a wildfire. Campfires, outdoor grills, smoking materials, chainsaws, and all-terrain vehicles all have the ability to throw a spark and ignite a wildfire. Debris burning should not be attempted. RDM
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:53 PM CDT | River Flood Warning | GRB | Marinette | 21 days |
| Apr 14, 8:34 AM CDT | River Flood Warning | GRB | Florence | 21 days |
Nearby
Red Flag Warnings in Wisconsin, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.